Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Suggest remedy to regain taste sense and appetite after taking Metronidazole

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 1982 Questions
While taking Metronidazole for my third bout with C Diff, I experienced bad or changed taste, causing loss of appetite. Dr. changed prescription to Vancomycin and advised "taste" problem would soon be gone. But it did not. It is now about 3 months since stopping Metronidazole and no relief. Had my mouth and teeth checked but it was not the problem. Drs. and Pharmacists tell me my taste "should" return, b ut I have lost weight and am starting to form bad eating habits. Can you help? P.S. The C Diff has apparently passed.
Posted Mon, 23 Dec 2013 in Digestion and Bowels
Answered by Dr. Klerida Shehu 54 minutes later
Brief Answer: Please follow the suggestions below... Detailed Answer: Hi XXXX, It is true that Metronidazole can change taste to feeling a metallic taste in mouth. As you have shifted to Vancomycin, you are reporting the same changed taste. You already checked with dentist and was no problem. That is good as metronidazole can cause problems to teeth, but the dentist excluded that. At this point, I suggest: - do the culture of oral mucosa swab for candida infection as fungus might arise due to use of antibiotics. - measure the levels of zinc in blood : use of metronidazole is associated with zinc deficiency. On the other hand, zinc deficiency can cause metallic taste. - keep gums or candy in the mouth to reduce bad taste Hope it answered to your inquiry! Feel free to ask me back if you have further questions! Dr.Klerida
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor